Colorado, 2005

Wildfire in Colorado, July 9, 2005

July 9, 2005 · NWS PUB · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 9, 1:02 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 9, 1:02 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
202 PM MDT SAT JUL 9 2005

.SHORT TERM...
(TONIGHT AND SUNDAY)

MAIN SHORT TERM CONCERNS ARE THUNDERSTORM COVERAGE AND WINDS

UPPER RIDGE HAS PULLED TO THE EAST JUST A TAD AS A SHORTWAVE MOVES
ACROSS THE EASTERN GREAT BASIN. THUNDERSTORM ACTIVITY JUMPED UP OVER
THE CENTRAL AND SOUTHWEST MOUNTAINS WITH DEW POINTS IN THE LOWER
30S. NAM SOUNDINGS AT 18Z SHOW PRETTY MUCH INVERTED V AT MOST
LOCATIONS WITH MOST MOISTURE UP AROUND 600 MB. THIS INCREASES THE
GUST POTENTIAL AND SUGGESTS DRY THUNDERSTORMS. COVERAGE OF THE
STORMS A LITTLE MORE THAN FRIDAY BUT STILL ISOLATED. OUT EAST A
WEAK OUTFLOW BOUNDARY FROM CONVECTIVE COMPLEX IN KANSAS APPEARS TO
BE MOVING SOUTH AND COULD INFLUENCE CONVECTION OVER THE EASTERN
ZONES WHERE DEW POINTS REMAIN IN THE 40S OR HIGH 40S. MAYBE TOO
STRONG OF A CAP IN THAT AREA BUT ADDED SOME LOW POPS AND WILL WATCH
TO SEE.

FOR THE MASON FIRE...ISOLATED THUNDERSTORMS WILL CONTINUE
THREATENING WIND GUSTS THAT COULD CAUSE THE FIRE TO SURGE. EXPECT
ACTIVITY TO DIE OFF THIS EVENING. OTHERWISE LIGHT WINDS WITH
SLIGHTLY HIGHER DEW POINTS MAY HELP THE SITUATION OVERNIGHT.

TONIGHT AND SUNDAY
WESTERN SHORT WAVE CLIMBS UP THE WEST SIDE OF THE RIDGE AND
CONVECTIVE ACTIVITY IN THE WEST DROPS OFF QUICKLY. DRY SLOT BEHIND
THE WAVE WILL SPREAD OVER WESTERN AREAS SO LEFT THE FORECAST DRY
FOR TONIGHT AND SUNDAY IN THE WEST. ONLY LOW POPS FOR THE EAST
WITH ISOLATED THUNDERSTORMS OVER HIGHER TERRAIN. COVERAGE SUNDAY
SHOULD BE LESS THAN TODAY WITH UPPER RIDGE STARTING TO FLATTEN OUT
AND WEAK WESTERLY FLOW BRINGING DRIER AIR.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

SOME CHANGES ARE BEING NOTED IN THE GUIDANCE WITH RESPECT TO PRECIP
IN THE MTNS. LARGE SCALE PATTERN DISCUSSES IN THE LAST FEW DAYS IS
STILL FCST TO HAPPEN...THAT IS RIDGE WILL GRADUALLY BUILD TO THE
WEST OF US AND THIS WILL ALLOW MORE OF A N UPPERL LVL FLOW PATTERN
TO DEVELOP OVER THE REGION. THIS IN TURN WILL ALLOW A BIT COOLER AND
SOMEWHAT MOISTER AIRMASS TO MOVE INTO THE REGION. IT APPEARS NOW
THAT THE N SFC SURGE SHOULD ARRIVE SOMETIME DURING THE DAYLIGHT
HOURS ON MONDAY. THIS SHOULD SLIGHTLY INCREASE THE CHANCES OF
WETTING THUNDERSTORMS OVER THE E FACING SLOPES OF THE MTNS AND
IMMEDIATE ADJ PLAINS AS DEWPTS CREEP UP AND BETTER SFC FORCING
INTERACTS WITH E FACING SLOPES OF MTNS. IF WE CAN GET A GOOD HEAVY
CONVECTIVE RAIN SHOWER EVENT OVER THE FIRES THIS WILL HELP...BUT MORE
LIGHTNING AND GUSTY WINDS ASSOC WITH THE TSRA COULD ALSO HURT THE
PROGRESS OF THE FIRES.

TUESDAY...GUIDANCE INDICATING POSITIVE CAPE VALUES DEVELOPING OVER
THE SJU AND C INTERIOR MTN REGIONS WITH HIER DEWPT NOTED. CAPE ALSO
INCREASES PLAINS. THIS LIKELY MEANS TSRA WILL BE ON THE INCREASE
OVER THIS REGION. SOME OF THESE STORMS WILL LIKELY INITIALLY BE ON
THE DRY SIDE...BUT IF CAPE DOES INCREASE THEN THE STORMS SHOULD
TRANSISTION TO WETTER STORMS. AS FOR THE PLAINS...NE FLOW ALOFT WILL
FAVOR MOST IF NOT ALL PRECIP ON PLAINS TO OCCUR ALONG IMMEDIATE I-
25 CORRIDOR REGION.

BEYOND TUESDAY...MADE VERY LITTLE IF ANY CHANGES TO THE GRIDDS.
LONG RANGE GUIDANCE DOES SHOW SOME MSTR IN THE C AND S MTNS BUT IT
STILL DOES NOT LOOK LIKE THE MONSOON IS KICKING IN JUST YET.
/HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 5:28 AM MST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
628 AM MDT SAT JUL 9 2005

COZ058>089-093>099-101300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
628 AM MDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN AND
IMMEDIATE ADJACENT PLAINS ONCE AGAIN THIS AFTERNOON AND EARLY
EVENING. ANY THUNDERSTORMS WHICH DEVELOP TODAY WILL BE HIGH
BASED...AND HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO BETWEEN 40
AND 50 MPH...ALONG WITH CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY
RAIN AND SMALL HAIL TO LESS THAN 1/2 INCH IN DIAMETER WILL ALSO BE
POSSIBLE WITH STORMS THAT DEVELOP OR MOVE ACROSS THE IMMEDIATE
ADJACENT PLAINS...WHERE BETTER LOW LEVEL MOISTURE AND WEAK STEERING
FLOW ALOFT WILL BE IN PLACE THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
MUCH OF THE AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.  THE MAIN THREATS FROM STORMS WHICH DO DEVELOP WILL BE...CLOUD
TO GROUND LIGHTNING AND WIND GUSTS UP TO 45 MPH.  SMALL HAIL...UP
TO 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH THE STRONGEST
STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, La Junta Vicinity / Otero County

When
July 9, 4:30 PM MST to 8:30 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

Dry lightning ignited a fire which burned 205 acres 10 miles west of Timpas in Otero County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467935.